Virginia, 2006

Damaging Wind in Virginia, May 26, 2006

May 26, 2006 · NWS MRX · 1 event in 1 county or zone

Numerous trees and power lines were reported down across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees and power lines were reported down across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 26, 1:50 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, May 26, 1:50 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT FRI MAY 26 2006

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE DEVELOPING ACROSS SW VA AND SE KY AS
SHORTWAVE ENERGY ROTATES AROUND UPPER LOW MOVING EAST FROM SOUTHERN
ONTARIO TOWARDS THE NORTHEAST. A FEW OTHER STORMS ARE DEVELOPING AS
WELL ALONG THE SOUTHERN BORDER IN SE TN AND SW NC WHERE AIRMASS IS
MOST UNSTABLE AND MAY BE FOCUSED ON OUTFLOW BOUNDARIES LEFT OVER
FROM OVERNIGHT ACTIVITY. GFS MODEL KEEPS HIGHEST POPS NORTHEAST
ENDING BY MORNING AS UPPER LOW MOVES EAST AND RIDGING MOVES IN FROM
THE SOUTH AND WEST. ALSO NAM MODEL HAS HIGHER POPS ACROSS SE TN AS
IT BRINGS ACTIVITY SOUTHEAST AROUND RIDGE LATER THIS EVENING.
GENERALLY FOLLOWED MAV GUIDANCE ON TEMPS AND POPS BUT HAVE POPS
HIGHER TONIGHT SE TN WITH POSSIBLE ACTIVITY MOVING LATER TONIGHT.
DID NOT CHANGE POPS MUCH SATURDAY. KEPT SHOWERS OUT EXCEPT FOR SE TN
AND SW NC. A FEW STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND
EVENING WITH POSSIBLE MARGINALLY SEVERE HAIL AND DAMAGING WINDS.

.LONG TERM...(SAT NIGHT THROUGH FRI)...UPPER RIDGE TO BE OVER THE
EASTERN US FOR SAT NIGHT INTO EARLY NEXT WEEK.  SHOULD BE IN A
SUMMERLIKE PATTERN WITH SOME ISOLATED AFTERNOON AND EVENING
CONVECTION POSSIBLE...ESPECIALLY SOUTHWEST CLOSER TO THE DEEPER
MOISTURE AND FURTHER WEST OF THE RIDGE AXIS.  THINK NAM IS OVERDOING
HOW MUCH RESIDUAL MOISTURE WILL BE OVER THE AREA...SO WENT CLOSE TO
GFS MOS POPS THROUGH MONDAY.  RIDGE BEGINS TO BREAK DOWN BY
MIDWEEK...AND GFS HAS A COLD FRONT MOVING IN ON THU.  HOWEVER...WILL
HOLD OFF THE FRONT ONE DAY CLOSER TO HPC SOLUTION FOR NOW.  AT ANY
RATE...WILL HAVE CHANCE POPS FOR LATER PERIODS.  WILL GENERALLY MAKE
ONLY MINOR ADJUSTMENTS TO GFS MOS TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  68  89  67  91 /  40  30  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  87  65  89 /  30  10  10  20
OAK RIDGE, TN  65  88  65  89 /  30  10  10  20
TRI CITIES AIRPORT, TN  62  85  56  88 /  30  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD/LDW
Hazardous weather outlook, May 26, 4:30 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT FRI MAY 26 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-
KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
EAST POLK-LEE-WISE-SCOTT VA-RUSSELL-WASHINGTON VA-
530 AM EDT (430 AM CDT) FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA THIS
MORNING.  SOME OF THESE STORMS COULD REACH STRONG TO SEVERE LEVELS.
ADDITIONAL CONVECTION IS POSSIBLE THIS AFTERNOON WITH A CONTINUED
MOIST AND UNSTABLE AIR MASS IN PLACE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

MJB

In the hours before

Local storm report, May 26, 3:14 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             KINGSPORT               36.53N 82.56W
05/26/2006  E1.00 INCH       SULLIVAN           TN   AMATEUR RADIO

0358 PM     HAIL             5 SSE KINGSPORT         36.46N 82.52W
05/26/2006  E1.00 INCH       SULLIVAN           TN   TRAINED SPOTTER

0405 PM     HAIL             JOHNSON CITY            36.33N 82.37W
05/26/2006  E1.00 INCH       WASHINGTON         TN   TRAINED SPOTTER

&&
Local storm report, May 26, 3:19 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     CHURCH HILL             36.53N 82.71W
05/26/2006                   HAWKINS            TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&
Local storm report, May 26, 3:50 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     6 SW ELIZABETHTON       36.28N 82.31W
05/26/2006                   CARTER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, May 26, 3:52 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             JOHNSON CITY            36.33N 82.37W
05/26/2006  E0.75 INCH       WASHINGTON         TN   TRAINED SPOTTER

&&

The radar

The Knoxville radar (KMRX), 142 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 26, 5:30 PM EST to 5:40 PM EST
Where
Washington County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -81.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510362.